Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 120, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 3, 2003, 12:34 AM CDT for Lauderdale County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 12:34 AM CDT (05:34 UTC)
- Expired
- May 3, 2003, 1:35 AM CDT
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3094 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
412
WFUS54 KJAN 030534
TORJAN
MSC075-030635-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1233 AM CDT SAT MAY 3 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
* UNTIL 135 AM CDT
* AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 5 MILES EAST OF OKATIBEE LAKE...OR ABOUT 6 MILES WEST OF
MERIDIAN STATION...MOVING SOUTHEAST AT 10 MPH.
* THE TORNADO IS EXPECTED TO...
BE NEAR MERIDIAN STATION AT 1235 AM CDT
BE NEAR MARION AT 105 AM CDT
BE NEAR MERIDIAN AT 110 AM CDT
BE NEAR TOOMSUBA AT 125 AM CDT
BE NEAR WHYNOT AT 135 AM CDT
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW
DOPPLER RADAR INDICATED A TORNADO MAY FORM AT ANY TIME. TAKE COVER
NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR.
LAT...LON 3223 8866 3255 8884 3258 8860 3236 8842
3227 8844 3223 8850
$$
10What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 2, 8:55 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 2, 8:55 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 855 PM CDT FRI MAY 02 2003 HAVE UPDATED FOR A SECOND TIME TO REMOVE THE REST OF SEVERE WORDING AND WW 210 FROM THE FORECAST. WHILE 00Z JAN RAOB WAS RATHER UNSTABLE...VERY LIGHT DRYING WLY WINDS AND LACK OF LOW LEVEL CONVERGENCE PREVENTED MUCH DEVELOPMENT THROUGH THE EVENING HOURS. SURFACE FRONT DROPPING THROUGH NRN MS EXTENDS ALONG A KTUP-KELD-KPRX LINE AND SHOULD SETTLE INTO CENTRAL MS THROUGH MIDDAY SATURDAY. AIRMASS EXPECTED TO REFIRE SATURDAY AFTERNOON OVER SRN HALF OF CWFA FOR MORE DIURNALLY DRIVEN STORMS. SUNDAY NIGHT INTO EARLY MONDAY STARTING TO LOOK LIKE A SIGNIFICANT SEVERE WEATHER EPISODE FOR OUR AREA - STAY TUNED FOR LATER FORECASTS. PRELIMINARY NUMBERS... JAN EE 065/085 065/086 068 63233 MEI EE 063/084 062/086 068 63332 .JAN... AR...NONE. LA...NONE. MS...NONE.
Hazardous weather outlook, May 2, 9:48 PM CDT, 2 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 948 PM CDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED OUT...OTHERWISE... A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING. AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH AND BECOME ONLY ISOLATED BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY AFTERNOON. BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC INFORMATION. BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP WITH A STALLED FRONT REMAINING NEAR THE REGION. ...DAYS FOUR THROUGH SEVEN... THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY. UPPER LEVEL JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG THUNDERSTORMS. THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 2, 6:56 PM CDT, 5 hours 38 minutes before
ARZ074-075-LAZ007>009-MSZ034-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 656 PM CDT FRI MAY 2 2003 ...THUNDERSTORMS ARE DEVELOPING ACROSS EXTREME SOUTHEAST ARKANSAS... AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF THUNDERSTORMS DEVELOPING OVER WESTERN ASHLEY COUNTY...BETWEEN FOUNTAIN HILL AND CROSSETT. THIS CLUSTER OF STORMS WAS MOVING TO THE SOUTHEAST AROUND 15 MILES AN HOUR...AND WILL MOVE ACROSS THE NORTH CROSSETT...CROSSETT...AND BERLIN AREAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING... WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES. DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA ROADWAYS WILL BE POSSIBLE. OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION BEFORE SUNSET. YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR ANY THUNDERSTORM ACTIVITY THIS EVENING. BE SURE TO STAY TUNED TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER UPDATES. BUTTS
Special weather statement, May 2, 7:35 PM CDT, 4 hours 59 minutes before
ARZ074-075-LAZ007>009-MSZ034-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 735 PM CDT FRI MAY 2 2003 ...THUNDERSTORMS CONTINUE ACROSS EXTREME SOUTHEAST ARKANSAS... AT 735 PM CDT...WEATHER SERVICE DOPPLER RADAR STILL SHOWED A CLUSTER OF THUNDERSTORMS WESTERN ASHLEY COUNTY...BETWEEN OLD MILO AND PARKDALE. THIS CLUSTER OF STORMS WAS MOVING TO THE EAST AROUND 15 MILES AN HOUR...AND WILL AFFECT THE NORTH CROSSETT... HAMBURG...AND BERLIN AREAS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING... WIND GUSTS UP TO 45 MILES AN HOUR...AND HAIL SMALLER THAN PENNIES. DUE TO THE RELATIVELY SLOW MOVEMENT...PONDING OF WATER ON AREA ROADWAYS WILL BE POSSIBLE. OTHER THUNDERSTORMS MAY DEVELOP ACROSS THE ARKLAMISS REGION THROUGH 830 PM. YOUR NATIONAL WEATHER SERVICE IN JACKSON WILL CONTINUE TO MONITOR ANY THUNDERSTORM ACTIVITY THIS EVENING. BE SURE TO STAY TUNED TO YOUR NOAA WEATHER RADIO...OR OTHER NEWS MEDIA OUTLETS...FOR FURTHER UPDATES. BUTTS
Special weather statement, May 2, 8:30 PM CDT, 4 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>036-040>042-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 830 PM CDT FRI MAY 2 2003 SEVERE THUNDERSTORM WATCH 210 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: QUITMAN BOLIVAR SUNFLOWER LEFLORE WASHINGTON HOLMES HUMPHREYS SHARKEY ISSAQUENA YAZOO ASHLEY CHICOT AND FOR THESE LOUISIANA PARISHES: EAST CARROLL MOREHOUSE RICHLAND WEST CARROLL AT 830 PM...STRONG TO SEVERE THUNDERSTORMS NO LONGER APPEAR LIKELY FOR THESE COUNTIES AND PARISHES AS DAYTIME INSTABILITY WEAKENS.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 58 min |
| May 3, 2:56 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 44 min |
| May 3, 3:27 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 28 min |
| May 3, 4:39 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 3, 5:14 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Winston | 46 min |
| May 3, 5:31 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 59 min |
| May 3, 5:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 75 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 62 min |
| May 3, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 59 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 63 min |
| May 3, 7:21 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 63 min |
| May 3, 3:45 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 65 min |
| May 3, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 62 min |
| May 3, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 24 min |
| May 3, 4:23 PM CDT | Tornado Warning | JAN | Rankin, Simpson | 47 min |
| May 3, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 62 min |
| May 3, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| May 3, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 58 min |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 28 min |
| May 3, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 57 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.